Alert archive / Kansas / Flood Watches in 2017

Flood Watch 1, NWS Dodge City, KS

October 6, 20175 counties in Kansas

NWS Dodge City, KS issued this flood watch at Oct 6, 2017, 10:26 AM CDT for 5 counties in Kansas. It took effect at Oct 6, 2017, 7:00 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2017, 10:26 AM CDT (15:26 UTC)
In effect from
Oct 6, 2017, 7:00 PM CDT
Expired
Oct 6, 2017, 10:33 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Edwards County, KS, Ellis County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

964 
WGUS63 KDDC 061526
FFADDC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Dodge City KS
1026 AM CDT Fri Oct 6 2017

KSZ031-046-065-066-079-070900-
/O.NEW.KDDC.FA.A.0001.171007T0000Z-171007T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Rush-Pawnee-Stafford-Edwards-
Including the cities of Pheifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, and Lewis
1026 AM CDT Fri Oct 6 2017

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH LATE
TONIGHT...

The National Weather Service in Dodge City has issued a

* Flood Watch for portions of central Kansas and south central 
  Kansas...including the following in central ...Kansas...Ellis 
  and Rush. in south central Kansas...Edwards...Pawnee and 
  Stafford. 

* From 7 PM CDT this evening through late tonight

* Expected heavy rainfall starting late this afternoon and
  continuing into the evening will combine with already wet and 
  nearly saturated soils to create a higher threat for flooding.

* Small streams may overflow and cause roadways to become
  impassable. Any flooding would likely occur toward sunset or
  later, and motorists should be especially alert if traveling
  through the flood watch area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
1 follow-up statement
040 
WGUS63 KDDC 070333
FFADDC

Flood Watch
National Weather Service Dodge City KS
1033 PM CDT Fri Oct 6 2017

...FLOOD WATCH CANCELLED...

.RAIN HAS ENDED ACROSS THE AREA AND THE FLOOD WATCH HAS BEEN 
CANCELLED.

KSZ031-046-065-066-079-070445-
/O.CAN.KDDC.FA.A.0001.000000T0000Z-171007T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis-Rush-Pawnee-Stafford-Edwards-
Including the cities of Pheifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, and Lewis
1033 PM CDT Fri Oct 6 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of central Kansas and south central
Kansas has been cancelled. 

$$

33

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flood watch went out at Oct 6, 6:00 AM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Oct 6, 6:00 AM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 AM CDT Fri Oct 6 2017

...Updated Aviation...

.SYNOPSIS...
Issued at 332 AM CDT Fri Oct 6 2017

A strong shortwave trough will pass across the central plains
Friday and Friday night along with an associated cold front.
Abundant low level moisture was in place ahead of this feature.
In the wake of this system, surface high pressure will be lacking
and there will be a quick resumption of surface troughing in the
lee of the Rockies by Sunday. Another upper level system will
approach by Sunday night and Monday, this time from the northwest
instead of west. This system will have less moisture to work with.
Strong surface high pressure is expected to build into the plains
in the wake of this system by early Tuesday. Upper level
troughing is expected to redevelop across the western United
States by mid to next week, resulting in renewed surface troughing
in the lee of the Rockies and south winds.

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Fri Oct 6 2017

Thunderstorms are likely this afternoon and evening as a cold
front marches across the forecast area. These storms could
initially be discrete ahead of the front, then form a line and
sweep across the forecast area during the evening. Given the
strong vertical shear and moderate CAPE, any initial discrete
storms would be capable of very large hail, damaging winds and a
tornado or two. If storms quickly become numerous along the front
then the large hail and tornado threat would be less. After line
formation along the cold front, damaging winds would be the main
threat. Even behind the main storm line, a trailing stratiform
rain may persist for a couple of hours. Surface winds may be
sustained around 30 mph with gusts to 40 mph for 2 to 3 hours
after frontal passage. Temperatures should reach into the 80s
today ahead of the front, then fall back into the 40s and 50s
tonight behind the cold front.

.LONG TERM...(Saturday through Thursday)
Issued at 332 AM CDT Fri Oct 6 2017

After a tranquil couple of days Saturday and Sunday, there is a
chance of light rain showers Sunday night and Monday as the next
upper level system passes. Much cooler air will arrive by Monday
and Monday night. Near or below freezing temperatures are likely
by Tuesday morning from Garden City west to the Colorado state
line. Temperatures will moderate by mid to late next week as
surface troughing results in southerly winds ahead of the next
upper level trough. There could be another precipitation event by
late next weekend as system gets closer.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 600 AM CDT Fri Oct 6 2017

VFR will prevail for most of this TAF forecast cycle. That said,
convection will impact aviation operations during the late
afternoon and early evening. After 15z, expect south winds to
increase sharply as intense shortwave approaches from the west.
South winds will gust over 30 kts at times. Associated strong cold
front will sweep through SW KS during the 21z Fri-06z Sat
timeframe. High confidence that convection will develop along and
ahead of this boundary, and included TEMPO groups for each
terminal. Some storms will be severe, with large hail and wind
gusts exceeding 50 kts. Fropa will be followed by a 1-2 hour
period of intense NW winds, gusting over 40 kts. Starting around
03z Sat, sky will clear rapidly along with rapidly diminishing NW
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  49  77  49 /  30 100   0   0
GCK  80  46  77  47 /  70  90   0   0
EHA  87  46  76  48 /  50  70   0   0
LBL  84  49  77  48 /  30  90   0   0
HYS  79  49  75  50 /  60  90   0   0
P28  85  54  77  51 /  20 100   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, Oct 6, 4:32 AM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
432 AM CDT Fri Oct 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
432 AM CDT Fri Oct 6 2017 /332 AM MDT Fri Oct 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop this afternoon and evening.
Initial thunderstorms between 5 and 8 pm may be severe with hail
as large as baseballs, wind gusts over 60 mph and possibly
tornadoes. These more isolated storms are expected to form into a
line and then march across southwestern and south central Kansas
in the evening through 11 pm. Storms during the evening and early
night time may also be severe with wind gusts over 60 mph.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk
* Fog: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There is a good chance of temperatures at or below freezing across
western Kansas Tuesday morning, mainly along and west of a line
from Dighton to Garden City to Liberal.

Days 2-7 Hazards
----------------
* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Freeze: Limited risk
  - Fire weather: Limited risk

* Tuesday
  - Freeze: Limited risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell50 min
Oct 6, 4:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman25 min
Oct 6, 4:06 PM CDTSpecial Weather StatementDDCHamilton39 min
Oct 6, 4:19 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness39 min
Oct 6, 4:29 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton61 min
Oct 6, 4:29 PM CDTSevere Thunderstorm WarningDDCHodgeman46 min
Oct 6, 4:57 PM CDTSevere Thunderstorm WarningDDCNess, Trego36 min
Oct 6, 5:00 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens36 min
Oct 6, 5:06 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee34 min
Oct 6, 5:06 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny54 min
Oct 6, 5:36 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford54 min
Oct 6, 5:42 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness48 min
Oct 6, 5:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush33 min
Oct 6, 6:22 PM CDTSevere Thunderstorm WarningDDCEdwards, Finney, Ford, Gray, Hodgeman, Pawnee53 min
Oct 6, 6:28 PM CDTSpecial Weather StatementDDCFinney, Grant, Haskell62 min
Oct 6, 6:30 PM CDTSevere Thunderstorm WarningDDCRush45 min
Oct 6, 6:47 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny42 min

Nearby

Flood Watches in Kansas, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.